Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 43, NWS Baltimore/Washington

June 13, 2003Warren County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 5:08 PM EDT for Warren County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 5:08 PM EDT (21:08 UTC)
Expired
Jun 13, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Warren County, VA

The radar

The Sterling radar (KLWX), 59 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 132110
FFWLWX
VAC187-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  WARREN COUNTY IN NORTHWEST VIRGINIA

* UNTIL 8:15 PM EDT.

* AT 5:08 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  3 MILES WEST OF HOWELLSVILLE...MOVING NORTHEAST AT 10 MPH. FLOODING
  WAS REPORTED IN THE WESTERN PART OF THE COUNTY. RADAR INDICATES    
  THAT UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED     
  AREA. ANOTHER 1 INCH WILL BE POSSIBLE THROUGH 8:15 PM EDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3900 7826 3887 7810 3899 7806 3901 7818

$$
ROSA
2 follow-up statements
000 
WGUS71 KLWX 132220
FFSLWX
VAC187-140015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT FRI JUN 13 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WARREN COUNTY VIRGINIA 
UNTIL 8:15 PM. ALTHOUGH THE BULK OF THE HEAVY RAINFALL HAS 
MOVED EAST OF THE AREA...COUNTY OFFICIALS REPORT NUMEROUS ROAD 
CLOSURES DUE TO THE OVER TWO INCHES OF RAIN WHICH FELL DURING THE 
LATE AFTERNOON.

IF YOU ARE DRIVING AND COME UPON A FLOODED ROAD STOP AND TURN BACK. 
YOU DO NOT KNOW HOW DEEP THE WATER IS ACROSS THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

$$

ABW
000 
WGUS71 KLWX 140033
FFSLWX
VAC187-140100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
832 PM EDT FRI JUN 13 2003

...FLASH FLOOD WARNING FOR WARREN COUNTY HAS EXPIRED...

AT 815 PM...RADAR INDICATED THAT RAIN HAD MOVED WELL EAST OF WARREN 
COUNTY. SOME REMAINING HIGH WATER WILL BE POSSIBLE THIS EVENING IN 
LOW LYING AND POOR DRAINAGE AREAS...BUT THE THREAT FOR SIGNIFICANT 
FLOODING HAS ENDED.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:25 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003

SHORT-TERM(TONIGHT-SAT)

LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.

SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.

.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.

MANNING

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 13, 11:05 AM EDT, 6 hours 3 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING
RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL.

ROSA

In the hours before

Special weather statement, Jun 13, 1:43 PM EDT, 3 hours 25 minutes before
VAZ040-131845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT FRI JUN 13 2003

...VERY HEAVY RAINFALL IN RAPPAHANNOCK COUNTY...

AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF SPERRYVILLE...MOVING NORTHEAST AT 10 MPH. SPOTTERS HAVE
REPORTED TORRENTIAL RAIN AND PONDING OF WATER ON ROADWAYS WITH THIS
STORM. THE COMMUNITIES OF SPERRYVILLE WILL BE AFFECTED BY THIS STORM
THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE FLASH FLOOD WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM EDTFlash Flood WarningLWXFauquier, Loudoun110 min
Jun 13, 4:21 PM EDTFlash Flood WarningLWXShenandoah3 hr
Jun 13, 6:39 PM EDTFlash Flood WarningLWXOrange3 hr
Jun 13, 7:16 PM EDTSpecial Marine WarningLWX29 min
Jun 13, 7:53 PM EDTSpecial Marine WarningLWX37 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.